From Edison, New Jersey, USA:
My 5 year old son was diagnosed with Type 1 diabetes two months ago. Now he is home with us and on 11 NPH in the morning, 3 at night.
We find that by lunch his blood sugar crashes into the 60-70 range and then by late afternoon he is torpid and typically blood sugar goes above 200. Is it possible that his entire NPH morning dose is getting used up by lunch and leading to a sharp drop and then he has no residual insulin to last him till supper which is pushing the numbers up? Our understanding was that NPH lasts 8-12 hours but we are now confused.
Is your child having a snack in the mid-morning? If not, then by adding one in, or increasing the morning snack may help prevent the lows, allowing you to give the needed NPH dose in the morning to carry him through the afternoon. The morning NPH does start to work in a few hours and can cause hypoglycemia before lunch. The night dose may be possibly adding to the hypoglycemia in the morning. We do see the problem you describe, and usually by working with a pediatric diabetes specialist, things can be ironed out. If your child is in the honeymoon period, then the problem may resolve itself with time, as he makes less of his own insulin.
Original posting 26 Jul 1999
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.